- If I have to experience a cumulative chemo side effect, I would much prefer fatigue than an extremely low white blood cell count, nausea, bone pain, numbness, or those horrible mouth sores.
- Fatigue does not necessary take away your spirits. And it has not taken away mine. I am hopeful that after a few days, this terrible weakness and fatigue might go away, at least until my next treatment on April 20.
09 April 2010
For as long as I can remember, I have lived a very high-energy lifestyle. This includes requiring less sleep than most people, no need for naps, and maintaining a very scheduled calendar. To add insult to injury, part of my insomnia results in the challenge to shut down my thought processes each night. I’m will lay in bed with a flood of ideas for how to solve the next challenge I’m involved with. I then get up, write down the ideas, do a little reading or Internet research, and begin building my new plan.
Living at that pace, do I get tired from time to time? Heck yeah! But everyone experiences the feeling of being tired, usually knowing that a good night’s sleep or a weekend of rest can usually solve the problem.
Not to be confused with tiredness, fatigue cannot be corrected with sleep. Otherwise, I should have been “Peppy the Wonder Squirrel” after my 16-hour sleep-athon Wednesday night. But that’s not been the case. Here are two new developments and things I learned today from my UAMS medical team:
First, Chemo Fatigue, as it is often called, is a daily lack of energy, an unusual or excessive whole-body tiredness, not relieved by sleep. Today I described it to my doctor as entire weakness over every inch of my body – my legs, arms, neck, even my face and eyes. To move across the room requires an inordinate amount of strength that is quite difficult to muster. My mind is alert, as I’ve written a few documents today. However, I’ve had difficulty getting my hands and fingers to work well on my keyboard.
Second, I may also be suffering from what is called “cumulative chemo.” We’re all familiar with the possible side effects that can accompany the various cancer treatments. But what I didn’t know until today is that some side effects can develop with cumulative doses of chemotherapy. In other words, these side effects can intensify with each chemo does administered, are they more likely to occur to a greater degree with each subsequent treatment cycle.
The good news is this:
Cancer and chemotherapy are definitely tough journeys. But God and my family and friends have given me some pretty strong shoes for the climb. If this is a test of my endurance, I plan to pass this exam with flying colors too.
Many thanks to Anna-Lee and Mary Elizabeth! You girls are the bomb!!
Posted by Stacy Sells at 5:51 PM